Almost unbearable palpitations after a levo increase-will it calm down?

I am subclinical hypo & trying to conceive so I was told to try to keep my TSH at 1 or under by my endo at Kings in London. A recent blood test showed that it had crept back up to 2.6 so the gp prescribed another 25mg (125mg in total). I've been taking this for just over two weeks and have started to have horrendous palpitations. Has anyone else experienced this and is it that I'm now on too much? Or will it settle down?

Thanks in advance

Cx

9 Replies

oldestnewest
  • I know when I am over medicated due to palps - as soon as I start taking too much levo then my heart will go into overdrive. Can you tell me if you have had all the usual vits checked like B12, vitd, ferritin, iron and folates as if any of these are low (particularly ferritin) then it is hard for the body to tolerate thryoid medication like it should do. I would assume that seeing as you are under an endo from Kings then all this will have been checked??? If so what were the results?

    Moggie x

  • My gp increased my dose from 100mcg to 150mcg just over a week ago as my TSH had raised from 3.02-7 he stated that if I began to have palpatations to inform him straight away as its a sign of over medicating. So far I've been ok, to be on the safe side I would give them a ring in the morning x

  • Very sensible - you might need to go down to 125 daily for a while, just until your body get used to the increase.

    You didn't say if your endo had tested the vitamins I mentioned as they can, and do, have an inpact on how the body manages thyroid mediction.

    Moggie x

  • I got constant palpitations with Levothyroxine. Wasn't overmedicated. Maybe ask if you can have some T3 added instead of increasing T4.

  • Hi If your T4 is too high , then the symptoms could be due to that but more likely to Free T3, if the FT3 is low andT4 is too high, the balance is wrong and better to be on less T4 and a little T3. T3 especially if too high, or personally I find if too low too, causes cardiac problems You must have the 3 tests done first and together, on line if necessary. Then if meds altered to include T3, retests in 6 weeks.I was untreated hypo for many years, during that time had 3 pregnancies, very hard for me but fine for the babies.

    Best wishes, with your plans.

    Jackie

  • thanks all - Moggie - I haven't as far as I know been tested for vitamin deficiencies but when I asked the endo about T4 vs T3 (although this was a while ago) he said that "I shouldn't believe everything I read on the internet". That told me. I know that I have been tested for Hashi's and there were no high antibody results. It's been a steady increased on my TSH (r 0.5-5.5) my last blood test was december and I was just under 1. It has crept up on 100mg pd so I called and ask the GP about it - she prescribed the extra 25mg so none of this has gone via Mr A at Kings. I had one appt with him and then I was passed onto the assisted conception unit. Since then it's almost like they think that all the boxes are ticked ( I also have pcos so have been taking metformin too)

    I'll give the GP a call and see if I can speak to the GP - I am waiting on a new set of bloods so I guess that will also tell me if I am taking too much but how should I go about trying to get some T3 and a vit test?

    Thanks all! I appreciate it

    Cx

  • *increase

  • You can sometimes get a happy medium by taking the extra 25mcg on alternate days. I take 125mcg one day and 150mcg the next. I get palpitations anyway and am on medication for them but they still get through a lot and it is related to how much T4 I take. It's really annoying because if I am taking a higher dose I feel so much better, everything feels better and then I will get palpitations so it's a pain in the bum trying to make the right decision. I sometimes have a break by taking a lower dose for a couple of months and then I want to feel well again so I put it up and so it goes on!

  • thanks Phoebs - thats the issue i think - 100mg is clearly not enough (whilst we are trying to become pregnant anyway) and it is clear that my thyroid is slowly getting weaker and weaker yet 125mg is palpitation time!

    I think I am going to try one day off and one day on and see what the GP says on Wednesday. How do I go about getting the B12 tests? Do I just need to ask the GP?

    Thanks everyone.

    x

You may also like...